Hail, Ashley
- When
- January 8, 1:55 PM CST
- Where
- Ashley County, 2.21 mi NE of Fountain Hill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.368, -91.848
A well developed storm system and strong upper level trough pushed through the central sections of the country. A strong surface low developed and lifted into the Great Lakes region and drug a cold front through the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A well developed storm system and strong upper level trough pushed through the central sections of the country. A strong surface low developed and lifted into the Great Lakes region and drug a cold front through the south. Ahead of the front, warm and humid conditions moved in and clashed with the eastward moving upper trough. Scattered severe thunderstorms developed during the afternoon and evening with a squall line affecting the northern sections of the area. The south half saw a few supercell thunderstorms in advance of the developing line of storms. The storm system produced a mix of large hail, damaging winds, and a couple of tornadoes as it moved across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 8, 11:06 AM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1106 AM CST TUE JAN 8 2008
.DISCUSSION...
BEEN WATCHING SOME NASTY STORMS ACROSS ARKANSAS THIS MORNING IN
ASSOCIATION WITH A COLD FRONT HEADED OUR WAY. THESE STORMS HAVE BEEN
SHOWING TORNADIC CIRCULATIONS IN AN ENVIRONMENT WHERE COMBINATIONS
OF SHEAR...LIFT AND INSTABILITY ARE MAXIMIZED. EXPECT THIS ZONE TO
DANGEROUS SHEAR...LIFT AND INSTABILITY TO CLIP THE NORTHWEST CORNER
OF THE CWA LATER THIS AFTERNOON AS THE FRONT MOVES CLOSER.
THUS...SEVERE POTENTIAL WILL BE MAXIMIZED FROM AROUND 1 PM THROUGH 5
PM ACROSS DELTA SECTIONS OF SE AR...FAR NW MS AND NORTHEAST LA.
LOW PRESSURE FORMING ALONG THE FRONT WILL PULL NORTH AWAY FROM THE
REGION LATE TODAY WITH THE BULK OF UPPER LEVEL ENERGY PASSING BY TO
THE NORTH. THAT EVOLUTION WILL RESULT IN A DIMINISHING SEVERE
WEATHER RISK AS STORMS PROGRESS SOUTH AND EAST THIS EVENING INTO THE
BULK OF THE ARKLAMISS. HOWEVER...LOW LEVEL JUICE (DEWPOINTS 60 TO 65
DEGREES) WILL BE ENOUGH TO ENSURE AT LEAST SOME STORMS WILL CONTINUE
ALTHOUGH THE MAIN RISKS WILL TRANSLATE INTO DAMAGING WIND GUSTS.
ATMOSPHERIC SUPPORT FOR STRONG CONVECTION WILL SLACKEN FURTHER AS
THE FRONT AND ASSOCIATED PRECIP MOVE INTO THE SOUTHEAST QUADRANT OF
THE AREA MID TO LATE EVENING.
FORECAST HAS BEEN UPDATED TO REFINE THUNDERSTORM RISKS,
PRECIPITATION TIMING, TEMPERATURES, AND DEWPOINTS TODAY AND TONIGHT.
WILL ALSO REFINE THE HWO.
STAY TUNED FOR FURTHER UPDATES. /BB/
&&
.PREVIOUS DISCUSSION...TODAY THROUGH WEDNESDAY...ANOTHER BREEZY
AND WARM DAY IS EXPECTED TODAY BEFORE A COLD FRONT ARRIVES THIS
EVENING AND BRINGS RAIN FOLLOWED BY COOLER TEMPERATURES FOR
WEDNESDAY. RIDGES SURFACE AND ALOFT TO OUR EAST WILL FINALLY SHIFT
EAST AND WEAKEN AS AN UPPER LEVEL TROUGH AND COLD FRONT OVER THE
PLAINS EARLY THIS MORNING MOVES INTO OUR REGION. WAA WILL STRENGTHEN
OVER OUR AREA TODAY AHEAD OF THE APPROACHING SYSTEM. SOME LIGHT
RETURNS WERE ALREADY SHOWING UP ON THE RADAR BUT WERE BEING KEPT AT
BAY DUE TO A RATHER STOUT CAP PER THE 04Z JAN SOUNDING. GUSTY
SOUTHERLY SURFACE WINDS WERE ALREADY CLOSE TO LAKE WIND ADVISORY
CRITERIA IN THE WEST. A LAKE WIND ADVISORY WILL BE IN EFFECT FOR THE
DELTA REGION FOR THE FOURTH DAY STRAIT AND BE EXPANDED EAST TODAY TO
INCLUDE AREAS NORTH OF A LINE FROM BROOKHAVEN TO MACON. WARM MOIST
GULF AIR CONTINUES TO MOVE OVER OUR CWFA. TEMPERATURES WERE STILL IN
THE LOW TO MID 60S WITH SURFACE DEW POINTS NEAR 60 DEGREES AT MOST
SITES. AFTERNOON HIGHS WILL AGAIN TOP OUT IN THE LOW TO MID 70S BUT
RECORD HIGHS WERE GREATER FOR THIS DATE AND THE ONLY SITE EXPECTED
TO REACH OR EXCEED ITS RECORD IS AT MERIDIAN WHERE THE RECORD IS
75F. THE JAN 04Z TUE SOUNDING SHOWED A PW OF AN INCH BUT WILL
INCREASE TO BETWEEN AN INCH AN A QUARTER TO AN INCH AND A HALF TODAY
AHEAD OF THE FRONT. LATEST SURFACE ANALYSIS SHOWED A LOW OVER NE
MISSOURI WITH A TRAILING COLD FRONT BACK OVER THE SOUTHERN PLAINS.
THIS LOW WILL MOVE OFF TO THE NE AND BRING THE COLD FRONT INTO OUR
SE ARKANSAS COUNTIES THIS AFTERNOON. ALTHOUGH PROGGED LAPSE RATES
STILL DONT LOOK GREAT...ADEQUATE MOISTURE STRONG VERTICAL WIND
SHEAR WILL BE OVER OUR AREA AHEAD OF THE FRONT TO SUPPORT ISOLATED
SEVERE THUNDERSTORMS. THIS AREA WILL BE MAINLY NORTHWEST OF THE
NATCHEZ TRACE FROM THE DELTA REGION DURING THE AFTERNOON PROGRESSING
EWD ALONG HWY 82 CORRIDOR DURING THE EVENING. THE MAIN THREAT
APPEARS TO BE DAMAGING WINDS ALTHOUGH TORNADOES WILL ALSO BE
POSSIBLE. QPF AMOUNTS SHOULD GENERALLY AVERAGE ONE HALF TO ONE INCH
IN THE NORTHWEST PORTIONS AND ONLY ONE QUARTER INCH AMOUNTS
SOUTHEAST PORTIONS.
COOLER AND DRIER AIR BEHIND THE FRONT WILL SPELL MORNING LOWS BACK
IN THE 40S FOR WEDNESDAY MORNING MAINLY NORTHWEST OF THE NATCHEZ
TRACE PARKWAY. HIGHS WEDNESDAY WILL BE TRICKY AS PLENTY OF POST
FRONTAL CLOUD COVER AND VEERING WINDS BRING BACK WAA PATTERN BY
WEDNESDAY NIGHT. THE SURFACE HIGH BEHIND THE FRONT WILL MOVE RAPIDLY
EAST FROM THE MID MISSISSIPPI RIVER VALLEY WEDNESDAY MORNING TO THE
VIRGINIA COAST BY WEDNESDAY EVENING. MODELS ARE IN FAIR AGREEMENT
THAT A FEW SHOWERS WILL DEVELOP BACK OVER THE CWA DURING THE
AFTERNOON AHEAD OF THE NEXT SYSTEM TO ARRIVE THURSDAY. STUCK CLOSE
TO GUIDANCE TEMPS TODAY AND TONIGHT BUT WENT ABOVE FOR HIGHS
WEDNESDAY CLOSER TO ENSEMBLE MEANS. WENT ABOVE GUIDANCE POPS FOR
TODAY AND TONIGHT AS MOST OF THE AREA SHOULD MEASURE. /22/
THE BIG TOPIC OF DISCUSSION FOR THE LONG TERM REMAINS THE STORM
SYSTEM WHICH WILL MOVE THROUGH THE AREA THURSDAY INTO THURSDAY
EVENING. THE AREA WILL SEE SHOWERS BY WEDNESDAY NIGHT AS THE STALLED
BOUNDARY DRIFTS BACK NORTH INTO THE AREA BEFORE THE NEXT SYSTEM
REACHES THE AREA. THE UPPER TROUGH IS EXPECTED TO DEEPEN AS IT MOVES
EAST OF THE ROCKIES AND HEADS EAST TOWARD THE AREA. THE FRONT LOOKS
TO REACH THE CWFA BORDERS LATE MORNING TO EARLY AFTERNOON
THURSDAY...AND THEN LEAVE THE EAST LATE THURSDAY EVENING. THERE IS
SOMEWHAT DECENT AGREEMENT ON TIMING OF THIS SYSTEM BETWEEN
MODELS...BUT SET UP IS NOT CLEAR AT THIS POINT. THE GFS HAS MORE
NORTHERN TRACK OF THE SURFACE LOW THAN THE ECMWF. THE NAM ALSO
SEEMS TO CARRY THIS MORE NORTHERN TRACK. THIS WOULD GIVE THE SURFACE
LOW DEVELOPING OVER THE CENTRAL PLAINS BEFORE HEADING EAST TOWARD
THE AREA. THE ECMWF DEVELOPS THE SURFACE LOW OVER N TX/S OK AND
TRACKS IT ACROSS N MS...WHICH IS CLOSER TO WHAT ENSEMBLES SHOW. AM
LEANING TOWARD THE ECMWF AT THIS TIME. BUT REGARDLESS THERE LOOKS
TO BE A DECENT SHOT AT STRONG TO SEVERE STORMS FOR THE AREA WITH
THIS SYSTEM.
THIS SYSTEM ACTUALLY LOOKS TO HAVE A BETTER SET UP FOR SEVERE
WEATHER THAN THE SYSTEM FOR TODAY. THERE IS A SOMEWHAT DECENT UPPER
JET TO THE NORTHWEST OF THE CWFA FOR THURSDAY. SHEAR LOOKS TO BE
PRETTY GOOD OVER THE AREA AS WELL. THE BIG THING THAT IS DIFFERENT
ABOUT THIS EVENT COMPARED TO PREVIOUS ONES THAT WE HAVE SEEN THIS
SEASON IS THE INSTABILITY. WITH THE STALLED BOUNDARY WAVERING BACK
NORTH...THE AREA WILL SEE AN INCREASE IN MOISTURE AND TEMPERATURES
OVER AT LEAST THE SOUTHEAST. THIS WILL BRING DEW POINTS IN THE
LOWER TO MIDDLE 60S INTO THE AREA AND HIGHS THURSDAY OVER THE
SOUTHEAST IN THE LOWER TO MIDDLE 70S. GUI GIVE ML CAPES WHICH AS OF
NOW SEEM HIGHER THAN WHAT WE HAVE SEEN WITH THE PAST SEVERAL
EVENTS. LAPSE RATES LOOK DECENT AS WELL. LONG STORY SHORT...IT
LOOKS LIKE A PRETTY DECENT SHOT AT THE SEEING STRONG TO SEVERE
STORMS OVER THE ENTIRE ARKLAMISS REGION. HOWEVER...THE AREA TO
REALLY WATCH WILL BE ALONG AND SOUTHEAST OF THE NATCHEZ TRACE
CORRIDOR WHERE THE BEST INSTABILITY WILL BE LOCATED. THIS WILL
CONTINUE TO BE MENTIONED IN THE MORNING HAZARDOUS WEATHER OUTLOOK.
HIGH PRESSURE WILL MOVE IN FRIDAY BEHIND THE STORM SYSTEM. THIS WILL
KEEP THE AREA DRY FOR FRIDAY INTO FRIDAY NIGHT WITH TEMPERATURES
NEAR CLIMATOLOGY. BY SATURDAY WE SEE ANOTHER SHORTWAVE APPROACH THE
AREA. A SURFACE LOW SHOULD DEVELOP OVER THE NORTHWESTERN GULF AND
MOVE EAST ACROSS THE NORTHERN GULF. THIS SHOULD BRING SHOWERS TO
THE AREA FOR SATURDAY AND INTO SUNDAY. HAVE REMAINED RATHER CLOSE
TO GUI POPS FOR THIS TIME PERIOD. FOR THE BEGINNING OF THE WORK WEEK
WE SHOULD SEE SURFACE HIGH PRESSURE BUILD IN OVER THE REGION AND
THIS IS IN SOMEWHAT AGREEMENT BETWEEN THE ECMWF AND GFS. HAVE WENT
AHEAD AND LOWERED POPS A BIT TO TAKE OUT MENTION OF ANY SHOWERS FOR
THIS TIME PERIOD UNTIL TUESDAY WHEN THE HIGH SHOULD BEGIN TO SHIFT
TO THE EAST. TEMPERATURES THROUGH THE EXTENDED SHOULD REMAIN NEAR
CLIMATOLOGY WITH A DRIER AND COOLER AIRMASS MOVING INTO THE REGION
BEHIND THE SYSTEM THURSDAY. HIGHS LOOK TO BE IN THE 40S AND 50S
WITH LOWS AROUND FREEZING...GIVE OR TAKE A FEW DEGREES...FOR THE
WEEKEND THROUGH THE REMAINDER OF THE FORECAST PERIOD. /14/
&&
.AVIATION...MVFR FLIGHT CATS DUE TO CEILINGS WILL BE AROUND THE
REGION THROUGH THE MAJORITY OF THE DAY WITH ISOLATED LIGHT SHOWERS
FALLING THROUGH MIDDAY AND AFTERNOON AHEAD OF AN APPROACHING COLD
FRONT.GUSTY SOUTH WINDS WILL CONTINUE TO OCCUR AT ALL SITES TODAY
AHEAD OF THE APPROACHING LOW PRESSURE SYSTEM. SHRA COVERAGE WILL
INCREASE FROM THE WEST THROUGH THE DAY THIS MORNING WITH
THUNDERSTORM COVERAGE INCREASING FROM THE WEST DURING THE LATE
AFTERNOON TO EARLY EVENING HOURS. VFR CONDITIONS WILL SPREAD EAST IN
THE WAKE OF THE COLD FRONT TONIGHT. /50/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 75 48 63 54 / 54 80 21 57
MERIDIAN 75 49 63 55 / 22 71 21 68
VICKSBURG 75 47 62 49 / 81 58 18 46
HATTIESBURG 75 51 66 58 / 33 62 27 45
NATCHEZ 75 49 63 53 / 73 76 18 47
GREENVILLE 74 43 59 48 / 97 35 13 32
GREENWOOD 72 44 60 50 / 79 55 14 42
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR MSZ018-019-
025>044-047>049-053-054-059>061.
LA...LAKE WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR LAZ007>009-
015-016-023>026.
AR...LAKE WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR ARZ074-075.
&&
50HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1127 AM CST TUE JAN 8 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 091730- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 1127 AM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY A STRONG AREA OF LOW PRESSURE PASSING TO OUR NORTH WILL SEND AN ASSOCIATED COLD FRONT TOWARD THE ARKLAMISS TODAY. MOISTURE...WINDS AND INSTABILITY WILL INCREASE ACROSS THE AREA AHEAD OF THE SYSTEM...MAKING CONDITIONS FAVORABLE FOR STORM DEVELOPMENT. AS THE COLD FRONT ENTERS THE DELTA REGION LATER THIS AFTERNOON AND THE REMAINDER OF THE AREA TONIGHT...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF THE NATCHEZ TRACE CORRIDOR. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS BUT TORNADOES CANNOT BE RULED OUT. THE RISK FOR SEVERE THUNDERSTORMS AND ASSOCIATED TORNADOES WILL BE HIGHEST FOR AREAS OF EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI NORTHWEST OF A GRENADA MISSISSIPPI TO WINNSBORO LOUISIANA LINE. IN ADDITION...GUSTY SOUTH WINDS WILL EXIST ACROSS THE ARKLAMISS FOR A GOOD PORTION OF THE DAY TUESDAY. WINDS WILL BE HIGHEST OVER WESTERN PORTIONS OF THE AREA WHERE A LAKE WIND ADVISORY WILL BE IN EFFECT FROM MID MORNING THROUGH MID AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY ANOTHER STRONG STORM SYSTEM WILL MOVE THROUGH THE ARKLAMISS REGION THURSDAY. THIS WILL SEND A COLD FRONT THROUGH THE AREA AND PROVIDE ANOTHER GOOD CHANCE OF STRONG TO SEVERE STORMS. THINGS ARE BEGINNING TO LINE UP FOR THURSDAY TO POSSIBLY BE MORE ACTIVE THAN TODAY. STRONG FORCING AND SHEAR ARE EXPECTED ONCE AGAIN. IN ADDITION TO THAT...THIS SYSTEM LOOKS TO HAVE BETTER INSTABILITY AND SHOULD POSE A GREATER RISK FOR SEVERE WEATHER. AT THIS TIME STRONG TO SEVERE THUNDERSTORMS LOOK POSSIBLE OVER THE ENTIRE OUTLOOK AREA...BUT AREAS ALONG AND SOUTHEAST OF THE NATCHEZ TRACE LOOK TO HAVE A GREATER CHANCE OF SEEING SEVERE STORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH EARLY THIS EVENING FOR AREAS OF THE ARKLAMISS NORTHWEST OF THE NATCHEZ TRACE CORRIDOR. ACTIVATION MAY BE NEEDED AGAIN THURSDAY...BUT OTHERWISE ACTIVATION IS NOT EXPECTED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 104 PM CST TUE JAN 8 2008 ARZ074-075-082005- ASHLEY AR-CHICOT AR- 104 PM CST TUE JAN 8 2008 A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL AND DAMAGING WIND WAS LOCATED OVER UNION COUNTY...33 MILES WEST OF WEST CROSSETT AT 104 PM CST...MOVING EAST AT 60 MPH. THIS STORM SHOULD MOVE INTO WESTERN ASHLEY COUNTY BY 130 PM CST. SHOULD IT MAINTAIN ITS TRACK AND INTENSITY...A SEVERE THUNDERSTORM WARNING WOULD BE NEEDED. PEOPLE IN ASHLEY AND CHICOT COUNTIES...INCLUDING THE CITIES OF CROSSETT...DERMOTT...HAMBURG...NORTH CROSSETT AND WEST CROSSETT... SHOULD MONITOR THIS STORM CLOSELY. AEG
The Little Rock radar (KLZK), 168 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
2 hail. Local standard time, as filed.
A swath of quarter to golf ball sized hail fell across far northern Chicot County from Dermott to near the Halley Community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68925, 68926.